Bisoprolol

Hi everyone.

I'm 43 years old and have had paf for the past 6 years. Otherwise fit, well and healthy and cardiologist says my heart is structurally sound.

I was put on 2.5mg of bisoprolol 3 months ago (not on any other meds) as I had an increase in the frequency of episodes and feel I am really struggling on them because of the side effects. What are other people's experience of bisoprolol and what kind of side effects have you experienced please. Thank you.

27 Replies

oldestnewest
  • I have been on bisoprolol 7.5mg since Feb and I feel terrible, with stress and depression etc. My head feels heavy, I am also on rivaroxaban 20mg so I don't know for sure which is making me feel like I do.

  • Sorry to hear you feel so terrible. I really hope you can work out which medicine is causing your side effects and something can be done about it. I'm with you on the depression and heavy head. I've also got anxiety, cold hands and feet, aching joints, nightmares, breathlessness, extreme tiredness and increased ectopic beats. Really struggling at the moment.

  • I take 2.5mg of Bisoprolol daily. Initially I took the tablet in the morning and experienced: freezing cold hands, legs that felt like lead, tiredness and weight gain. After about 6 months I was so fed up with these side effects that the GP agreed that I could stop taking it. Side effects stopped though I found it very hard to shift the weight I'd put on.

    Several months later I had an AF episode/HR of over 200 which landed me in A&E (sent by the GP) and now I am back on 2.5mg. However, I now take (with GP approval) 2 doses of 1.25mg a day and the side effects are no where near as bad doing things that way and so far after about 8 months my HR seems to be kept under control.

    Splitting the dose in this way was an idea I picked up here.

  • Hi Carole, thank you for your reply. That is a really good idea splitting the dose in half and taking twice a day. I'll have to suggest that to my GP. I'm so pleased this method is working for you and the side effects are reduced. I've got all your original side effects and more and really struggling at the moment.

  • I've just seen your reply to 777777. No wonder you are feeling dreadful; that's much worse than the effects I experienced. Commiserations!

    The splitting-the-dose idea was one I picked up here and it seems to work pretty well for me, but as others here will tell you there are different beta-blockers that can be tried and you could ask about that too.

    Strikes me that one's QOL is almost as important as controlling AF and it's a fat lot of use to the patient if they feel like death most of the time. I'm not sure that many in the medical profession give that the weight it deserves.

    Hope you manage to find a better solution to your problems.

    Carole

  • Thank you Carole, that's really kind. Yes, quality of life doesn't seem that great at the moment. Will take all your ideas to the GP and see what he suggests because something needs to change. Really appreciate your reply. Hope you stay well.

    Sally.

  • I'm fine at the moment, thank you Sally. Do let us know how you get on with your GP. Are you working? You are a lot younger than me but I definitely couldn't have coped with my old full time job when I had the initial side effects.

  • Will do, thank you Carole. Glad you're fine at the moment. Yes work 30 hours a week and have a young family. Struggling both physically and mentally to be honest. After work I just want to get into bed and hide but when I lay down and the ectopic beats get worse so I'm scared I'll flip into af. All a bit confusing and difficult at the moment but I'm sure we'll get there.

    Sally.

  • Gosh, I bet you are (struggling). Don't think I'd have been able to cope at all under your circumstances. Imperative that you find a med. without these awful side effects asap I'd have thought. Or that the split dose idea brings improvement.

  • Thank you Carole, fingers crossed something works. I hope you stay well.

  • Thank you CaroleF for the tip on spreading the Bisoprolol. I take the same dose and have side effects of headache, chest pain, feeling down, tired and breathless. Like 777777 I am not sure whether these feelings are related to Bisopolol or the Warfarin I am taking, or what? I have an appointment with my doctor next week so I shall ask him if he thinks it OK for me to split the Bisoprolol does as you do. I believe it's definitely worth trying.

  • I was out on 2.5 last October and in have found that best time to take is around 5pm. Initially felt extremely tired

  • Funny you should mention weight. In 18 months I put on 2 stone . It also affected my joints to such an extent I was about to buy a stick. Bisoprolol went straight to my joints,gave me awful pain, I stopped taking it and lost weight and joints became pain free. Do not want that experience again,that medication definitely wasn't for me

  • Hi swg

    I'm 45 and have had paf for a year, I've been on 10mg of Bisoprolol as well as Digoxin and Rivaroxaban. I've just had my ablation two weeks ago and I'm still feeling tired. If I don't nap in the day I'm pretty much guaranteed some palps in the evening.!

    But yeah as my Bisoprolol has increased in dosage so has my tiredness.

    I did try Sotalol which is another blocker but it made my chest so tight I had to quit after a day.

  • Hello, hope you're feeling better since your ablation. Think that's something I need to start considering. Thank you for your feedback. Yes I'm convinced the bisoprolol causes the tiredness, I'm hoping they don't increase it anymore. The only other med I tried before was propranolol and that made me feel even worse, felt like I'd gone crazy! Hope you stay well after your ablation.

  • I'm on 2.5mg bisoprolol. Currently in NSR but on it also whilst in persistent AF for 5 months before that. It's never caused me any issues

  • I couldn't tolerate bisoprolol and was prescribed Flecainide 100mg twice a day and that keeps me in NSR some side effects but not half as bad as yours sound. I should definately have a word with cardiologist you can't go on like that. Best Wishes to you. Jo.

  • Thank you for your reply Jo. That's really interesting to know. Glad you're doing well on flecanide. Definitely need to try and get an appointment with GP and hopefully cardiologist. Sally.

  • None. Also been on it for about 3 months. But we all tolerate these things slightly differently.

  • I have PAF I felt horrible on bisoloprol. I am now on flecanaide and apixaban and since February 2015 had no episodes.

  • I take 10 mg a day for 4 years no problems

  • I started on 5mg in January and am now on 10mg. Initially I was really tired and weak but seem to have got used to it. I am very conscious of 'hitting a wall' when I try to exercise. I still get episodes of palpitations but my heart rate never goes too high. Cardiologist advised a change to Sotalol but am a bit worried about changing.

  • Hi I've been taking these for just over a month for high blood pressure, i was on 5mg & felt really awfull, aching all over, bad headaches, dizzy ness, went back docs & he's reduced then to 2.5 mg & starting to feel better, not so tired

  • Bisoprolol. A balance issue that lasts for a second or so soon after you stand up. Coming off of it is another issue. Anxiety and an out of breath feeling that lasted for about 3-4 weeks after cessation.

  • I've been on bisoprolol 10mg & digoxin 62.5mg for a while now with no problems once the dosage is sorted for you? Hope it starts to work for you soon but it does take a while to settle down

  • I have been on 2.5g for a good number of years....initally I had lots of side effects. Tired, lethargic, heavy legged. I still take 2.5g but now take 1.25g morning and evening. After I changed the side effects vanished.

  • I was prescribed Bisoprolol 10 mg 7 years ago and apart from slight breathlessness appeared to tolerate it OK initially. However for the past three years the fatigue and breathlessness got steadily worse until I could not manage any stairs and put on a load of weight. I mentioned this to my GP who dismissed the problem being down to the beta blocker even though I had a pacemaker implanted. I decided to take things into my own hands and reduced the dose to 5 mg. I now have my life back, can manage 2 or 3 flights of stairs and have lost 3 stone in 3 months! I discussed this with my cardiologist who supported my action. Sometimes you just have to listen to your body but would always recommend speaking to your cardiologist.

You may also like...